Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 199, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 21, 2002, 8:54 PM CDT for Lancaster County, Nebraska. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2002, 8:54 PM CDT (01:54 UTC)
- Expired
- Jul 21, 2002, 9:15 PM CDT
- In force
- 21 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Lancaster County, NE
The radar
The Omaha radar (KOAX), 52 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1744 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 2517 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 220152 SVROMA NEC109-220215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 852 PM CDT SUN JUL 21 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND SOUTHERN LANCASTER COUNTY IN SOUTHEAST NEBRASKA THIS INCLUDES THE CITY OF LINCOLN * UNTIL 915 PM CDT * AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MALCOLM...OR ABOUT 11 MILES NORTHWEST OF LINCOLN. MOVEMENT WAS EAST AT 40 MPH. WINDS OF 55 MPH WERE REPORTED IN NORTHWEST LANCASTER COUNTY. * SOME LOCATIONS AFFECTED... LINCOLN RAYMOND DAVEY EMERALD WAVERLY IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4106 9692 4078 9691 4076 9646 4107 9648 MILLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:40 PM CDT, 6 hours 14 minutes earlier.
Area forecast discussion, Jul 21, 2:40 PM CDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 240 PM CDT SUN JUL 21 2002 COLD FRONT AND UPPER TROUGH SHOULD BRING A GOOD CHANCE FOR MUCH NEEDED SHOWERS AND THUNDERSTORMS AND A BREAK IN THE VERY HOT CONDITIONS AS THEY MOVE ACROSS THE AREA TNGT. POST FRONTAL RAIN AND EMBEDDED THUNDERSTORMS ENHANCED BY UVV FROM TRALING SHORTWAVE MODELS MOVE THROUGH AREA TNGT. BASED ON MODEL TRENDS CHANCE FOR SHOWERS AND FEW TSTMS LINGERING IN SE NEB AND SW IA MON MRNG. THEN MAINLY DRY MONDAY AFTN THRU TUE. MANY TEMPS BEHIND FNT HOLDING IN THE 70S WITH CLOUDINESS AND COOL AIR ADVECTION. AFTER MRNG CLOUDINESS SHOULD SEE SOME BREAKS DVLP MON AFTN. STILL SOME AREAS ON NE NEB AND W CNTRL IA MAY NOT GET MUCH ABOVE 80 FOR HIGHS ON MON AFTER FALLING BACK INTO 60S TNGT. OTHERWISE BELIEVE LOWER AND MID 80S WILL COVER MOST MAX TEMPS MONDAY. NEXT CHANCE FOR SHOWERS/TSTMS MAY DEVLOP LATE TUE NITE OR MORE LIKELY WED AS SOME SHORTWAVE ENERGY COMES OVER TOP OF RIDGE COMBINED WITH LOW LEVEL WARM AIR ADVECTION. CONFIDENCE AS TO RISK AND TIMING OF ADDITIONAL CHANCE FOR SHOWERS AND TSTMS DECREASES WITH TIME INTO EXTENDED PERIODS. SHORTWAVE AVN DEVLOPES WY/NRN CO AREA AT 25/06Z SUSPECT ALONG WITH DEEPING LOWER LEVEL LOW. THIS SEEMS TO BE A RATHER CONSISTENT PROBLEM WITH AVN THIS SUMMER SEASON. FOR NOW WILL DISREGARD THIS AND KEEP THU MAINLY DRY AND RETAIN CHANCES FOR TSTMS ON FRI AND SAT. BASED ON MRF WILL TOWARD MAINLY DRY FORECAST AT THIS TIME ON SUN DAY 7. .OMA...NONE WIESE
In the hours before
Local storm report, Jul 21, 6:30 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
630 PM CDT SUN JUL 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
420 PM 6 ENE MCLEAN NE 1 INCH HAIL
07/21/02 PIERCE REPORTED BY PUBLIC.Local storm report, Jul 21, 7:02 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
702 PM CDT SUN JUL 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
410 PM 2 E MCLEAN NE 1 INCH HAIL
07/21/02 PIERCE REPORTED BY PUBLIC.Special weather statement, Jul 21, 7:20 PM CDT, 1 hour 34 minutes before
NEZ012-015>018-030>033-042-043-220035- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 720 PM CDT SUN JUL 21 2002 ...SOME COUNTIES IN SEVERE THUNDERSTORM WATCH NUMBER 517 HAVE BEEN REMOVED... THE FOLLOWING COUNTIES IN NORTHEAST NEBRASKA ARE NO LONGER IN SEVERE THUNDERSTORM WATCH NUMBER 517...CEDAR...ANTELOPE... PIERCE...WAYNE...THURSTON...BOONE...MADISON...STANTON...CUMING... PLATTE AND COLFAX. THE THREAT OF SEVERE WEATHER IN THE PREVIOUSLY MENTIONED AREA HAS DECREASED. MILLER
Local storm report, Jul 21, 7:37 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
737 PM CDT SUN JUL 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
425 PM 3 W BATTLE CREEK NE .75 INCH HAIL
07/21/02 MADISON REPORTED BY PUBLIC.Local storm report, Jul 21, 8:29 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
829 PM CDT SUN JUL 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM MINDEN IA WIND DAMAGE
07/21/02 POTTAWATTAMIE TREE DAMAGE, POWER
LINES DOWN, SOME HOUSE
DAMAGE, NO
EVIDENCE/SIGN OF
TORNADO OR HAIL.
REPORTED BY HAM RADIO
OPERATOR.
0630 PM MINDEN IA WIND DAMAGE
07/21/02 POTTAWATTAMIE 3 FT DIAMETER TREES
UPROOTED, POWER LINES
DOWN, FLAG POLES BENT,
SIDING OFF HOUSES.
REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jul 21, 8:50 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
850 PM CDT SUN JUL 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM MINDEN IA WIND DAMAGE
07/21/02 POTTAWATTAMIE THREE POWERLINES DOWN
IN HILLSIDE ADDITION.
ONLY SPORADIC DAMAGE --
MOST ELECTRIC POWER
STILL OPERATING.
REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:52 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 23 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.